Idaho, 2004

Damaging Wind in Idaho, May 27, 2004

May 27, 2004 · NWS PIH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 27, 1:50 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, May 27, 1:50 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT THU MAY 27 2004

.DISCUSSION...MAJOR UPPER TROF MOVING INTO THE PAC NW THIS AFTN.
JET CORE ROUNDING THE BOTTOM OF THE TROF AND MOVING INTO SW ID.  THE
COMBINATION OF JET DYNAMICS AND A MARGINALLY UNSTABLE AIRMASS IS
RESULTING IN WIDESPREAD CONVECTION MOVING INTO WRN ID...AND SCT
CONVECTION OVER ERN ID.  THE TROF IS EXPECTED TO AMPLIFY OVERNIGHT
WITH THE JET BECOMING MORE SRLY.  THE MAIN WAVE OF CONVECTION SHOULD
REACH ERN ID AROUND SUNSET.  THE 18Z ETA RUN NOW PROJECTS THE MOST
UNSTABLE AIR INTO ERN ID AFTER DARK.  THIS SHOULD INHIBIT THE THREAT
OF SEVERE TSTMS SOMEWHAT...BUT THE OVERALL STRENGTH OF THE SYSTEM
WILL REQUIRE THAT THE EVENING TSTMS BE MONITORED CAREFULLY.  THE
AIRMASS REMAINS MARGINALLY UNSTABLE THRU THE NIGHT...SO WILL CARRY
MENTION OF TSTMS THRU FRI.

COLD FRONTAL PASSAGE EARLY ON FRIDAY WILL RESULT IN SFC WINDS
PICKING UP IN ITS WAKE.  POST FRONTAL PRES GRADIENT REMAINS STRONG
INTO SAT AFTN...SO LOOKS LIKE AN EXTENDED PERIOD OF GUSTY
CONDITIONS.

THE UPPER TROF LINGERS INTO SAT AND WILL RESULT IN SCTD SHOWERS
GRADUALLY DIMINISHING SAT AFTN.  BY SUN...THE TROF WS WILL EAST OF
ID.  STRONG NW FLOW OVER THE AREA AND COLD UPPER TEMPS MAY STILL SET
OFF A FEW SHOWERS SAT NITE AND SUN MAINLY IN THE CENTRAL MTMS AND
ERN HIGHLANDS.  BROAD RIDGING BEGINS TO MOVE INTO THE PAC NW ON
MONDAY WITH WARMIER TEMPS AND DRY CONDITIONS.  THIS PATTERN SHOULD
PERSIST THRU THE END OF THE FCST PERIOD. HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 27, 3:00 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT THU MAY 27 2004

IDZ017>023-031-032-281200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
400 AM MDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STORM PREDICTION
CENTER ADVERTISING SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
IDAHO THIS AFTERNOON/EVENING AND PLACEMENT APPEARS APPROPRIATE WITH
BEST SHEAR/INSTABILITY OVER ERN OREGON/SW IDAHO.  DAY/EVENING SHIFT
WILL WANT TO MONITOR DEVELOPMENT AS MESO-ETA INDICATING SOME
ELEVATED CAPE VALUES EXTENDING AS FAR EAST AS THE MAGIC VALLEY
00-03Z THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER TROUGH
GRADUALLY MOVES INLAND FRIDAY AS UPPER JET ALIGNS OVER SE IDAHO.
JET SUPPORT AND PROXIMITY OF FRONT PLACES BEST PRECIPITATION
POTENTIAL OVER SOUTHEAST PORTION OF FORECAST AREA WITH SEVERE
POTENTIAL PROBABLY POSITIONED FURTHER SOUTH OVER NRN UTAH.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
May 27, 6:05 PM MST to 6:10 PM MST
Where
Cassia County, 20 mi W of Trout
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.317, -114.300

52 knots at Trail Gulch RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398535.